High Wind, Floyd
- When
- December 12, 8:00 AM CST to December 13, 3:00 AM CST
- Where
- Floyd forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
A strong low pressure system moving through the northern Great Lakes produced high winds across northeast Iowa. Wind gusts were measured as high as 62 mph at Monona (Clayton County) and 60 mph at Oelwein (Fayette County).
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A strong low pressure system moving through the northern Great Lakes produced high winds across northeast Iowa. Wind gusts were measured as high as 62 mph at Monona (Clayton County) and 60 mph at Oelwein (Fayette County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 12, 3:04 AM CST, 4 hours 56 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED FOR ADVISORY CODING
NATIONAL WEATHER SERVICE LA CROSSE WI
304 AM CST SUN DEC 12 2004
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
PRIMARY FORECAST CONCERN IS ON WINDS TODAY. ALSO PRECIPITATION
CHANCES AND TYPE EARLY THIS MORNING A CONCERN.
07Z SURFACE ANALYSIS SHOWS A 988 MB LOW PRESSURE CENTER ALONG THE
MINNESOTA/ONTARIO BORDER. TRAILING COLD FRONT EXTENDING SOUTHWARD
INTO SOUTH CENTRAL MINNESOTA AND NORTH CENTRAL IOWA. WINDS WERE
GUSTING UP TO 35 MPH BEHIND THE FRONT IN WESTERN MINNESOTA AND AND
THE EASTERN DAKOTAS. MEANWHILE...RADAR SHOWING SOME LIGHT
PRECIPITATION ACROSS MAINLY THE NORTH HALF OF THE FORECAST AREA.
00Z 12DEC04 MODELS AGAIN IN GOOD AGREEMENT. STRONG LOW PRESSURE
SYSTEM WILL MOVE ACROSS LAKE SUPERIOR TODAY DRAGGING A COLD FRONT
ACROSS THE FORECAST AREA. ISENTROPIC LIFT AND QG FORCING TO QUICKLY
EXIT EARLY THIS MORNING AS FRONT MOVES THROUGH. INITIAL MIX OF
PRECIPITATION TO CHANGE TO ALL SNOW ONCE COLD AIR ARRIVES LATER
TODAY...ALTHOUGH PRECIPITATION TO BE VERY LIGHT. VERY STRONG PRESSURE
GRADIENT IN WAKE OF SYSTEM TO PRODUCE STRONG WINDS ACROSS THE
FORECAST AREA. MODELS HAVE BEEN VERY CONSISTENT WITH THIS PAST
SEVERAL DAYS. BUFKIT AND MODEL SOUNDING SHOWING 50 TO 60 KNOT WINDS
AT 850MB. THIS ALONG WITH STRONG COLD ADVECTION AND STEEP LOW LEVEL
LAPSE RATES AND 3 TO 4 MICROBARS PER SECOND OF DOWNWARD MOTION SHOULD
TAP INTO THESE STRONGER WINDS ALOFT. THE ONE NEGATIVE IS EXTENSIVE
CLOUD COVER EXPECTED ACROSS THE AREA. SHALLOWEST MOISTURE TO BE
ACROSS THE WESTERN ZONES...WHERE A FEW PEAKS OF THE SUN IS POSSIBLE.
BASED ON THIS AND COLLABORATION WITH SURROUNDING OFFICES WILL UPGRADE
TO HIGH WIND WARNING FOR THE OPEN AREAS OF SOUTHEAST MINNESOTA AND
NORTHEAST IOWA. WINDS TO STAY UP TONIGHT...ALTHOUGH DAYSHIFT WILL
LIKELY HAVE TO DOWNGRADE WARNING TO ADVISORY BY THIS EVENING.
AS CYCLONIC FLOW WANES ON MONDAY EXPECT SOME BREAKS IN THE CLOUDS...
ESPECIALLY ACROSS THE FAR WEST. HOWEVER...WITH 850MB TEMPERATURES
OF ONLY -10C TO -12C AFTERNOON HIGHS WILL ONLY TOP OFF IN THE 20S.
THE QUIET WEATHER WILL CONTINUE RIGHT INTO TUESDAY WITH READINGS AT
OR BELOW SEASONAL NORMALS.
.LONG TERM...WEDNESDAY THROUGH SATURDAY
GFS CONTINUES TO SHOW 500MB TROUGH OVER THE EASTERN CONUS WITH
RIDGING IN THE WEST. THIS WILL RESULT IN A PROLONGED PERIOD OF
NORTHWEST FLOW OVER THE LOCAL AREA..SUPPORTING FAST MOVING CLIPPER
TYPE SYSTEMS AND LIGHT QPF AMOUNTS FROM TIME TO TIME.
&&
.ARX...WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY 9 AM TODAY TO 3 AM MONDAY...SOUTHWEST AND
CENTRAL WISCONSIN...WIZ017-029-032>034-041>044-053>055-061
MN...HIGH WIND WARNING 9 AM TODAY TO 3 AM MONDAY. MNZ079-086>088-
094>095
WIND ADVISORY 9 AM TODAY TO 3 AM MONDAY SOUTHEAST
MINNESOTA. MNZ096.
IA...HIGH WIND WARNING 9AM TODAY TO 3 AM MONDAY MORNING. IAZ008>010-
018>019-029
WIND ADVISORY 9 AM SUNDAY TO 3 AM MONDAY...NORTHEAST
IOWA...IAZ011-030.
RABERDINGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 538 AM CST SUN DEC 12 2004 IAZ011-030-MNZ096-WIZ017-029-032>034-041>044-053>055-061-131200- ADAMS-ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-GRANT-HOUSTON- JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- 538 AM CST SUN DEC 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR MUCH OF TODAY AND TONIGHT ALONG AND EAST OF LINE FROM ALMA WISCONSIN TO WINONA AND CALEDONIA MINNESOTA TO WAUKON AND STRAWBERRY POINT IOWA. A HIGH WIND WARNING IS IN EFFECT FOR MUCH OF TODAY AND TONIGHT FURTHER WEST. A STRONG LOW NEAR THE MINNESOTA-CANADA BORDER WILL TRACK ACROSS LAKE SUPERIOR TODAY...THEN TO EAST OF LAKE HURON BY LATE TONIGHT. THE STRONG PRESSURE GRADIENT AROUND THE BACK SIDE OF THIS LOW WILL SPREAD ACROSS THE AREA THIS MORNING. AS IT DOES...WINDS WILL BECOME NORTHWEST AND INCREASE TO 25 TO 35 MPH...WITH GUSTS UP TO 50 MPH... BY LATER THIS MORNING. THIS STRONG WINDS ARE EXPECTED TO CONTINUE THROUGH THIS EVENING...THEN BEGIN TO SUBSIDE LATER TONIGHT AS THE LOW PULLS FURTHER AWAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BRISK NORTHWEST WINDS OF 15 TO 25 MPH WILL CONTINUE ACROSS MUCH OF THE AREA ON MONDAY. PASSING CLIPPERS WILL BRING A CHANCE OF LIGHT SNOW WEDNESDAY NIGHT AND THURSDAY...AND AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...WIND GUST REPORTS FROM LATER THIS MORNING THROUGH THIS AFTERNOON AND EVENING WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ008>010-018-019-029-MNZ079-086>088-094-095-131200- CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER- OLMSTED-WABASHA-WINNESHIEK-WINONA- 538 AM CST SUN DEC 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR MUCH OF TODAY AND TONIGHT... WEST OF A LINE FROM WABASHA TO RUSHFORD MINNESOTA...TO DECORAH AND FAYETTE IOWA. A WIND ADVISORY IS IN EFFECT FOR MUCH OF TODAY AND TONIGHT EAST OF THIS LINE. A STRONG LOW NEAR THE MINNESOTA-CANADA BORDER WILL TRACK ACROSS LAKE SUPERIOR TODAY...THEN TO EAST OF LAKE HURON BY LATE TONIGHT. THE STRONG PRESSURE GRADIENT AROUND THE BACK SIDE OF THIS LOW WILL SPREAD ACROSS THE AREA THIS MORNING. AS IT DOES...WINDS WILL BECOME NORTHWEST AND INCREASE TO 35 TO 45 MPH...WITH GUSTS UP TO 60 MPH... BY LATER THIS MORNING. THIS STRONG WINDS ARE EXPECTED TO CONTINUE THROUGH THIS EVENING...THEN BEGIN TO SUBSIDE LATER TONIGHT AS THE LOW PULLS FURTHER AWAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BRISK NORTHWEST WINDS OF 15 TO 25 MPH WILL CONTINUE ACROSS MUCH OF THE AREA ON MONDAY. PASSING CLIPPERS WILL BRING A CHANCE OF LIGHT SNOW WEDNESDAY NIGHT AND THURSDAY...AND AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...WIND GUST REPORTS FROM LATER THIS MORNING THROUGH THIS AFTERNOON AND EVENING WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RRS
The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428308, 5428309, 5428310, 5428311, 5428312, 5428313, 5428314.